|Why CD4s down?
Apr 3, 2006
I am one of those people resistant to just about everything available due to the fact I have been doing this "dance w/ HIV/Aids", for 20yrs. At a time when my cd4's were @ 44, and, my viral @ 640,000, I began to take part in a study. My regimen is; Study drug(no name,once a day "2 little white pills"), Norvir(2x's day),Lexiva(2x's day), and, Truveda(1x day). My #'s went up in the first 2 months-(cd4's 200), (viral-200), but, and now I am undetectable but, my cd4's have gone down to 180. This is my question Dr.; "why would my cd4's start to go down when I am undetectable? I mean I was given the good news that I was undetectable-("2nd time in 20yrs"), and then, to hear that my cd's have gone down. Why is that? I hope you can help me out here, I am feeling a little down/worried, because of this. Thanks, Dave Upstate N.Y.
Response from Dr. Daar
Hi Dave, Great news about your viral load!! The new drug might not have a name but it sure seems to be working for you. Obviously time will tell but hopefully it will continue to keep your viral load undetectable so you can look forward to another 20 or more years of the "dance with HIV/AIDS." While I understand your concerns regarding the decrease in CD4 cells, the reality is that the typical response to potent therapy is a rapid increase in cells, as you saw, followed by a leveling off and more gradual increase. During the latter stage there is substantial variability from day to day and week to week in CD4 cell numbers. In fact, the difference between 200 and 180 is probably not relevant. Furthermore, this probably is just the beginning of your CD4 rollercoaster as you will witness this kind of fluctuation over time. Relative stability is the key, along with keeping that viral load down if possible. I would be very optimistic if I were you and just keep a close eye on things.
All the best, Eric
Drug Resistance in Prison
switching to tipranavir
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.